We've updated our Privacy Policy to make it clearer how we use your personal data. We use cookies to provide you with a better experience. You can read our Cookie Policy here.

Advertisement

Sleeping Pills Linked to Increased Incidence of Hip Fracture, in the Elderly

Sleeping Pills Linked to Increased Incidence of Hip Fracture, in the Elderly content piece image
Credit: Cardiff univeristy
Listen with
Speechify
0:00
Register for free to listen to this article
Thank you. Listen to this article using the player above.

Want to listen to this article for FREE?

Complete the form below to unlock access to ALL audio articles.

Read time: 1 minute

Older people newly prescribed sleeping pills like benzodiazepines and ‘Z-drugs’ have over double the odds of a hip fracture in the first two weeks compared with non-users, according to a new study by researchers at Cardiff University and King’s College London.

Dr Ben Carter, Cardiff University’s School of Medicine and the Institute of Psychiatry, Psychology and Neuroscience, King’s College London, explains: “While ‘Z-drugs are fast becoming the doctor’s hypnotic prescription of choice, there is no evidence that they are a safer alternative to benzodiazepines in relation to hip fracture risk.”

Significant increase

“Our study shows that both appear to significantly increase the risk of hip fracture when newly prescribed by doctors.”

The study of people aged over 65 found that new users of these hypnotic medicines experienced nearly two and a half times the fracture rate, when compared with older people not taking hypnotics. An estimated 53% increase in fracture risk was identified in medium-term users (15 to 30 days), as well as a 20% increased risk of hip fracture in long-term users (greater than 30 days).

Dr Carter added: “Careful consideration of the immediate increased risk of hip fracture should inform the clinical decision-making process...”

“Clinically effective measures like strength training to improve frailty, removal of hazards at home, visual correction and a medication review are also needed to mitigate the risk of hip fractures, particularly in the first few days of use.”

The research supports previous studies linking use of hypnotics by older people with an increased risk of accidents, dependence, cognitive decline and hip fracture. The drugs are also thought to cause drowsiness, delayed reaction times and impaired balance.

Reference:

Donnelly, K., Bracchi, R., Hewitt, J., Routledge, P. and Carter, B. (2017). Benzodiazepines, Z-drugs and the risk of hip fracture: A systematic review and meta-analysis. PLOS ONE, 12(4), p.e0174730.

This article has been republished from materials provided by Cardiff University. Note: material may have been edited for length and content. For further information, please contact the cited source.